|I survived cancer treatment but now I have a dependency problem!
Nov 19, 2001
Dr. D. I am 45 and have AIDS. I was diagnosed with anal cancer in March, 2001. I treated it with 5FU and mitomycin in combination with radiation. The entire treatment experience was hell. I had accelerated reactions with the radiation and my scrotal area had severe radiation burns. My oncologist started me on oxycontin 20mg b.i.d. and percocets to help me deal with the pain. Now, I find that I cannot go a day without taking the oxycontin. My stomach gets really upset if I do not take it. I now only take 20mg a day but I want to stop. Is this normal and what should I do?
Response from Dr. Dezube
Congratulations on getting through the necessary treatments for anal cancer; it is a tough regimen indeed. You deserve a pat on the back. Many patients require oxycontin (or the equivalent) to get through these treatments. You should also be commended for wanting to stop the oxycontin. What we need to sort out is the reason for which you are unable to stop taking oxycontin. Two things come to mind--
1) When you try to stop the oxycontin, are you experiencing pain? If this were to be the case, then perhaps you may need to stay on some type of pain reliever. Perhaps a different drug such as neurontin, may work well. Neurontin works particularly well for pain which is related to the nervous systems (irritated nerve endings).
2) When you try to stop the oxycontin, are you experiencing withdrawal symptoms, such as nausea, anxiety, goose-pimply flesh, and irritability. If this were to be the case, then we are dealing with a whole different problem and a different approach is needed. I'm concerned that your upset stomach may be a sign of withdrawal. Clonidine is a medicine which can help block the withdrawal symptoms. Another approach to coming off oxycontin is to come off very slowly. As an example, you could lower the dose even further or even take the drug every other day.
I would urge you to follow up with your health care provider. Also I can't tell from your query if you are still using percocet in addition to the oxycontin. GOOD LUCK. BD.
Can I get internal Anal Warts with none on the outside
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.